Advertising and Web Hosting on Woodwind.Org!

Klarinet Archive - Posting 000583.txt from 1999/04

From: LeliaLoban@-----.com
Subj: [kl] two totally unrelated questions
Date: Mon, 12 Apr 1999 22:02:29 -0400

I get the list in digest form and hope that by now, one of the doctors on the
list will have reacted to this thread. I'm not going to wait around, though,
because a non-doctor has given medical advice again and this time it's
potentially deadly.

In response to a question about ways to alleviate performance anxiety,
someone answered,
<My teacher eventually made it part of my assignment to research and talk to
people that take a beta-blocker called Inderal. It is a little pill for
people with high blood pressure that a lot performers use to get rid of the
shakes. It works with a few small problems. It doesn't make you tired or
anything, but it does tend to make one apathetic--that is, you know you made
a mistake, but you just don't care and you don't really care how you play.
This can be fixed by adjusting
your dosage, but many of the people I talked to say that it can take the
'edge' out of a performance. You should check into it if your nerves trip
you up badly enough.>

Someone else then wrote,
>>Wrong! It most certainly can make you tired - very tired, if you're not
used
to it.>>

The first person then wrote,
>>>I was simply relaying information that my doctor gave me. He said that if
your dosage was correct, you wouldn't feel tired. Perhaps I should have
clarified that.>>>

Let's clarify some more. The words "little pill" and the reassuring tone
trivialize the fact that Inderal is a powerful prescription drug that affects
blood pressure and heart rate. Properly prescribed, Inderal is a valuable
medication, but please don't take it without a prescription from a doctor who
has examined you and knows your medical history thoroughly. For certain
people, Inderal can do a whole lot worse than cause fatigue. I know someone
who went to the hospital with heart failure after taking bootleg Inderal for
stage fright. Since I'm not a doctor, I won't discuss the medical reason,
because I'm afraid someone desperate to cure "knee vibrato" might start
rationalizing, "Oh, I don't fit into that category." Please let your doctor
decide that, and please don't take medical advice from clarinetists.

Lelia

-------------------------------------------------------------------------
Unsubscribe from Klarinet, e-mail: klarinet-unsubscribe@-----.org
Subscribe to the Digest: klarinet-digest-subscribe@-----.org
Additional commands: klarinet-help@-----.org
Other problems: klarinet-owner@-----.org

   
     Copyright © Woodwind.Org, Inc. All Rights Reserved    Privacy Policy    Contact charette@woodwind.org